In the latest Case Record of the Massachusetts General Hospital, a 57-year-old woman was admitted to the hospital because of a 19-month history of recurrent painful bullous and erosive skin lesions. Multiple skin-biopsy specimens had yielded diverse diagnoses. A diagnostic procedure was performed.
Acquired autoantibodies are directed against desmoglein 1 and desmoglein 3 in pemphigus vulgaris. Typically, oral erosions precede flaccid cutaneous blisters, which develop into erosions. Patients often respond well to systemic glucocorticoids.
• How do erythema multiforme, Stevens-Johnson syndrome, and toxic epidermal necrolysis differ?
Erythema multiforme is a hypersensitivity reaction often due to infections (especially herpes simplex virus), although it can be caused by medications. Targetoid lesions begin on acral skin and progress proximally, and mucous membranes can be involved. The Stevens-Johnson syndrome is a hypersensitivity reaction most commonly caused by medications. Affected patients present with a painful blistering erythema, purpuric macules, atypical targetoid lesions, and hemorrhagic erosions affecting at least two mucosal sites. Epidermal detachment is limited to less than 10% of body surface area, since cases with more than 30% involvement are classified as toxic epidermal necrolysis (cases between 10% and 30% are considered to be an overlap of the two conditions).
• What is pemphigus erythematosus?
Pemphigus erythematosus, otherwise known as the Senear-Usher syndrome, is a disorder with characteristics of both pemphigus foliaceus and systemic lupus erythematosus (SLE). Patients present with flaccid blisters that evolve into crusted erythematous patches, and lesions favor sun-exposed areas. Typically, mucous membranes are spared. ANA and lupus band tests are positive.
Morning Report Questions
Q: What is the treatment for pemphigus erythematosus?
A: Initial therapy mandates careful photoprotection, because exposure to ultraviolet radiation leads to disease flares. The application of topical glucocorticoids, topical tacrolimus, or both can be helpful in patients with limited disease or as an adjunct therapy in patients who are receiving systemic therapy. Patients with widespread or refractory disease require systemic therapy. The first-line systemic therapies often include systemic glucocorticoids, antimalarial therapy, and dapsone. Both antimalarial therapy and dapsone have the advantage being effective in the treatment of cutaneous disease without causing immunosuppression. In the United States, hydroxychloroquine is typically the first-line antimalarial therapy, with chloroquine or combination antimalarial agents (hydroxychloroquine-quinacrine or chloroquine-quinacrine) as second-line options.
Q: How does one distinguish between drug-induced SLE and drug-induced subacute cutaneous lupus?
A: There is an important distinction between drug-induced SLE, which classically is associated with antihistone antibody positivity, and drug-induced subacute cutaneous lupus, which typically is associated with anti-Ro antibody positivity. Most patients with drug-induced SLE do not have predominant cutaneous manifestations; in 90% of patients, the primary symptoms are arthralgias and systemic symptoms. In contrast, patients with Ro-positive drug-induced subacute cutaneous lupus present to dermatology with classic skin lesions, usually after a month or more of using hydrochlorothiazide, terbinafine, or another drug.